Wyoming, 2015

Avalanche in Wyoming, December 24, 2015

December 24, 2015 · NWS RIW · 1 event in 1 county or zone

Two snowmobilers were buried in an avalanche on Teton Pass around 1230MST on Thursday, December 24. The pair were on a steep, east-facing slope of the Horseshoe Bowl at about 9,500 feet elevation when the hard slab avalanche broke above them.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Two snowmobilers were buried in an avalanche on Teton Pass around 1230MST on Thursday, December 24. The pair were on a steep, east-facing slope of the Horseshoe Bowl at about 9,500 feet elevation when the hard slab avalanche broke above them. The slide, up to five feet deep, buried both snowmobilers. It took one of them at least three hours to dig himself free after he was buried under three feet of snow. He then came to the rescue of the second person who had suffered a broken leg. The avalanche danger was high due to recent heavy snow of two or more feet in the Teton Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 10:12 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 24, 10:12 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1012 AM MST THU DEC 24 2015

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

...A WHITE CHRISTMAS APPEARS LIKELY ACROSS MOST OF WESTERN AND
CENTRAL WYOMING...

LIGHT SNOW HAS BROKEN OUT ONCE AGAIN IN THE FAR WEST. THIS SNOWFALL
WILL INCREASE DURING THE DAY TODAY AS A WEAK VORT LOBE TRACKS
RAPIDLY EAST ACROSS WYOMING IN THE FAST BACKING WESTERLY FLOW TODAY.
SUB ADVISORY AMNTS OF SNOW ARE EXPECTED WITH THIS WX SYSTEM.
THEN WE CAN EXPECT A SHORT RESPITE FROM ANY SIGNIFICANT SNOW
TONIGHT. THE TROUGH NOW MAKING LANDFALL UPON THE PACIFIC COAST
CONTINUES TO AMPLIFY AND WILL CLOSE OFF RIGHT OVER WY FRIDAY ACDG TO
THE GFS. THE H7 CIRCULATION WILL FORM OVER SOUTHEAST IDAHO 06Z
FRIDAY AND WILL TRACK TO SWEETWATER COUNTY BY 18Z FRIDAY. THE NAM IS
FAIRLY SIMILAR WITH THESE FEATURES BUT IS DRIER WITH THE RESULTS.
THE EURO PLACES THE H7/H5 FEATURES FARTHER SOUTH WHICH WOULD GIVE WY
LESS OVERALL DYNAMICS TO WORK WITH BUT A DEEPER UPSLOPE FLOW WILL
RESULT. EITHER WAY...IT APPEARS THAT SOUTHERN...CENTRAL AND EASTERN
WYOMING WILL SEE A WHITE CHRISTMAS WITH THE WEST ALREADY WHITE. A
BROAD AREA OF ISENTROPIC LIFT WRAPPING AROUND THE LOW WILL DELIVER
WIDESPREAD SNOW FALL TO MAINLY SOUTHERN AND CENTRAL WY EAST OF THE
DVD FRIDAY AND THEN EASTERN WY BY FRIDAY EVENING. THESE SNOW
PRODUCING CLOUDS WILL SEED THE LOWER DECK OF UPSLOPE ENHANCED CLOUDS
THAT WILL FORM NORTH OF THE COLORADO SFC LOW...EAST OF THE DVD...AND
WILL ENHANCE UPSLOPE SNOWFALL FROM LND TO CPR FRIDAY AND FRIDAY
EVENING. WENT ON THE CAUTIOUS SIDE FOR SNOW AMOUNTS THIS TIME AROUND
WITH THE CONTINUED DIFFERENCES IN THE MODELS. THE END RESULT HAS LED
TO A FORECAST OF 3 TO 5 INCHES ON THE EAST SLOPE OF THE WIND RVR
MTNS...CASPER MTN AND THE SOUTHERN BIG HORN MTNS...2 TO 4 INCHES IN
THE FOOTHILLS INCLUDING LANDER ALONG WITH 1 TO 2 INCHES MOST
EVERYWHERE ELSE INCLUDING AREAS WEST OF THE DVD FRIDAY. A COLD FRONT
WILL DROP SOUTH ACROSS THE AREA FRIDAY AS WELL ALONG WITH H7 TEMPS
DROPPING FROM -14C TO -16C GIVING US A SNOW TO WATER RATION OF ONE
TO 16. YNP AND THE NORTHERN BIG HORN BASIN WILL NOT SEE AS MUCH
ACCUMULATION AS THESE LOCATIONS WILL BE TOO FAR NORTHWEST OF THE
DYNAMICS. THEN BY 06Z SATURDAY...THE ENERGY WILL QUICKLY PROPAGATE
TO THE SOUTHERN STREAM IN THE DESERT SOUTHWEST WITH CLEARING FROM
WEST TO EAST. SATURDAY WILL FEATURE A DRY AND COLD DAY WITH HIGHS
REMAINING IN THE TEENS JUST ABOUT EVERYWHERE. THEN ON SATURDAY
NIGHT...A FOLD OVER RIDGE WILL INITIATE WARMING ALOFT FROM THE
NW...A GOOD SCENARIO FOR FOG DEVELOPMENT UNDER A STRONG TEMPERATURE
INVERSION...IN SPITE OF THE NOT SO IMPRESSIVE FCST SOUNDINGS...
GIVEN THE FRESH SNOW COVER AND COLD AIR IN PLACE. WE WENT WITH
PATCHY FOG FOR LATE SATURDAY NIGHT FOR THE WESTERN AND CENTRAL
BASINS AND VALLEYS. IN ADDITION...MANY AREAS...ESPECIALLY THE BASINS
AND VALLEYS...WILL EXPERIENCE THE COLDEST TEMPERATURES THUS FAR THIS
SEASON WITH SOME WESTERN VALLEYS AND BASINS EXPERIENCING 20 TO 30
BELOW ZERO READINGS BY 12Z SUNDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY

SOME FAIRLY SIGNIFICANT CHANGES IN THE MEDIUM RANGE TONIGHT COMPARED
TO WHAT THE MODELS HAD BEEN SINGING THE LAST FEW NIGHTS. THE
BUILDING HEIGHTS REMAIN MORE ALONG AND JUST OFF THE WEST COAST
LEAVING THE ROCKIES SUSCEPTIBLE TO DISTURBANCES DROPPING S AND SE
INTO THE REGION MOST OF NEXT WEEK. IT STILL LOOKS LIKE WE START OUT
THE WEEK WITH SOME STEEP TEMPERATURE INVERSIONS AS RIDGE BUILDS IN
BRIEFLY AND FOLDS OVER ACROSS THE STATE RESULTING IN STRONG MID
LEVEL WARMING. BASINS AND VALLEYS SHOULD START OUT QUITE COLD SUNDAY
MORNING WITH THIS SCENARIO AND ESPECIALLY WITH ALL THE RECENT FRESH
SNOW AND EXPECTED SNOW FOR PARTS OF CENTRAL WYO AGAIN ON CHRISTMAS.
PATTERN ALREADY STARTS TO GET CHAOTIC AS EARLY AS MONDAY AS FIRST
SHORTWAVE DROPS SWD INTO THE WRN GREAT BASIN/DESERT SW MONDAY INTO
MONDAY NIGHT. THE ECMWF IS THE FURTHEST EAST WITH THIS SCENARIO AND
POTENTIALLY CLOSE ENOUGH FOR A LITTLE SNOW IN THE FAR WEST BY MONDAY
NIGHT. KEEPING A DRY FORECAST FOR NOW BUT IT'S WORTH WATCHING. ON
TUESDAY...ANOTHER SHORTWAVE WILL LIKELY DROP INTO MONTANA BUT IT MAY
STAY NORTH AND EAST OF THE AREA. FLOW GETS MORE AND MORE
COMPLEX/CHAOTIC BY THE MIDDLE OF NEXT WEEK WITH MULTIPLE SHORTWAVES
DROPPING S AND SEWD DOWN THE FRONT SIDE OF THE WEST COAST RIDGE. FOR
NOW WILL KEEP JUST SOME LOW GRADE POPS IN THE MOUNTAINS AND FAR WEST
ON WEDNESDAY BUT IT'S QUITE LIKELY ONE OF THESE SHORTWAVES WILL
RESULT IN A PERIOD OF SNOW FOR AT LEAST THE MTNS/WEST AND POSSIBLY A
LITTLE ELSEWHERE. A COLD...CYCLONIC N-NE FLOW WILL CONTINUE THROUGH
THU. ALL OF THIS COMPLEXITY HAS MADE FORECAST LOW AND HIGH TEMPS
QUITE THE CHALLENGE THROUGH THE PERIOD WITH INITIAL STEEP INVERSIONS
THEN COLD MID LEVELS RETURNING TUESDAY ONWARD. THE ECMWF IS THE
COLDEST OF MODELS WITH MORE ENERGY CUTTING THROUGH THE AREA ON
WEDNESDAY. EITHER WAY...A COLD PERIOD WITH TRAPPED BASIN AND VALLEYS
SLOW TO RECOVER ONCE THIS COLD AIR SETTLES IN BEHIND OUR CHRISTMAS
SYSTEM. GENERALLY STICKING WITH 10 TO 20 BELOW ZERO OUT WEST SUNDAY
NIGHT AND ZERO TO 10 BELOW CENTRAL BASINS WITH HIGHS MONDAY AND
TUESDAY GENERALLY SINGLE DIGITS AND SOME TEENS WEST WITH MAINLY
TEENS TO NEAR 20 CENTRAL BASINS. SOME MODERATION MONDAY TO POSSIBLY
AROUND FREEZING IN THE FOOTHILL LOCATIONS OF CENTRAL WYOMING AND THE
ERN ZONES. TEMPERATURE VARIATIONS WILL TREND SMALLER BY MIDWEEK AS
COLDER AIR ALOFT MOVES IN LOWERING HIGHS IN THE WARMER LOCALES AND
WITH INCREASED CLOUD COVER AT TIMES...SOMEWHAT LESS BITTER COLD AIR
FOR THE TRAPPED BASINS/VALLEYS. BOTTOM LINE...A RATHER COLD LATE
DECEMBER PERIOD FOR THE BASINS/VALLEYS WITH ONLY BRIEF MODERATION
FOR THE LEE OF THE CENTRAL MTNS/ERN ZONES EARLY NEXT WEEK BEFORE
TEMPS FALL THERE ONCE AGAIN.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

MVFR CONDITIONS WILL PREVAIL FROM YELLOWSTONE NATIONAL PARK SOUTH TO
AFTON AND EAST INTO THE UPPER GREEN RIVER BASIN AND FOOTHILLS DUE TO
LOW CIGS AND OCNL LIGHT SNOW. KJAC...KPNA...AND KBPI AIRPORTS WILL
BE IMPACTED MOST BY THESE CONDITIONS THROUGH THIS EVENING. SNOW WILL
OCCUR AT TIMES OVER THE WESTERN MOUNTAINS THROUGH TONIGHT WITH SOME
MOUNTAIN OBSCURATION EXPECTED. KRKS WILL HAVE VFR MAINLY CONDITIONS
PREVAILING THROUGH 12Z FRIDAY.

EAST OF THE CONTINENTAL DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. GUSTY
SOUTHWEST WIND AT KCPR TODAY...DECREASING AROUND 23Z THIS AFTERNOON.
THERE WILL BE SOME SNOW OVER THE HIGHER MOUNTAIN PEAKS ALONG THE
CONTINENTAL DIVIDE THROUGH TONIGHT WITH MOUNTAIN PEAK OBSCURATION.

&&

.FIRE WEATHER...

PERIODS OF SNOWFALL WILL CONTINUE IN THE FAR WEST THROUGH FRIDAY
ALONG WITH A BROAD AREA OF SNOWFALL GETTING UNDER WAY ACROSS
SOUTHERN...CENTRAL AND EASTERN WYOMING FRIDAY AND FRIDAY EVENING.
RELATIVE HUMIDITY WILL BE FAVORABLE TO ELEVATED AS TEMPERATURES
CONTINUE A GRADUAL COOLING TREND. MIXING HEIGHTS WILL BE LOW WITH
POOR SMOKE DISPERSAL. SATURDAY IS SHAPING UP TO BE A SNOW FREE
DAY. A STRONG TEMPERATURE INVERSION AND VERY STABLE CONDITIONS ARE
EXPECTED BY SUNDAY MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...BRAUN
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 24, 3:51 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
351 AM MST THU DEC 24 2015

WYZ001>020-022>030-251300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
351 AM MST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WY...CENTRAL
WYOMING...NORTH CENTRAL WYOMING...NORTHWEST WYOMING...SOUTH
CENTRAL WYOMING...SOUTHWEST WYOMING AND WEST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

.LIGHT TO MODERATE SNOW EXPECTED TO CONTINUE ACROSS THE
WEST ONCE AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH WEDNESDAY

CHRISTMAS DAY...SNOW DEVELOPING OVER MUCH OF CENTRAL AND SOUTHERN
WYOMING.

SUNDAY AND MONDAY...MORNING FOG MAY DEVELOP OVER THE BASINS AND
VALLEYS OF CENTRAL AND WESTERN WYOMING. IT WILL ALSO BE BITTER
COLD WITH MORNING LOWS OF 5 TO 15 BELOW IN THE CENTRAL BASINS AND
15 TO 25 BELOW WEST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS FROM YESTERDAY
AS WELL AS ANY NEW SNOWFALL AMOUNTS THAT OCCUR TODAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 24, 12:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

An avalanche on Teton Pass buried two snowmobilers under up to five feet of snow. One of the skiers suffered a broken leg.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605831.